Alert archive / Iowa / Flash Flood Warnings in 2001
Flash Flood Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Apr 9, 2001, 12:09 AM CDT for Decatur County, Ringgold County, Taylor County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 9, 2001, 12:09 AM CDT (05:09 UTC)
- Expired
- Apr 9, 2001, 6:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Decatur County, IA, Ringgold County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDMX 090511 FFWDSM IAC053-159-173-091110- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1209 AM CDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... DECATUR COUNTY IN SOUTH CENTRAL IOWA RINGGOLD COUNTY IN SOUTH CENTRAL IOWA TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 615 AM CDT * AT 1207 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS MOVING INTO THE WARNED AREA. THUNDERSTORMS MAY CONTINUE THROUGH AT LEAST 4 AM. WARNING LOCATIONS INCLUDE BEDFORD...LENOX...MOUNT AYR AND LAMONI * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE 1 TO 2 INCHES PER HOUR...WITH LOCAL ADDITIONAL AMOUNTS OF 3 TO 4 INCHES. THIS WILL PRODUCE FLASH FLOODING ALONG THE SMALLER TRIBUTARIES AND CREEKS OF THE GRAND AND ONE HUNDRED AND TWO RIVERS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH...THE ROAD MAYBE WASHED OUT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA...LIVING NEAR THE AFFECTED WATERWAYS...YOU SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. LAT...LON 4089 9490 4061 9491 4061 9360 4087 9358 KULA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 8:58 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 8, 8:58 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 758 PM CST SUN APR 8 2001 FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR WATCH. .DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS. KULA
In the hours before
Local storm report, Apr 8, 10:43 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1043 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 PM MONROE IA 1 INCH HAIL
04/08/01 JASPER REPORTED BY STORM
SPOTTER.
0741 PM REASNOR IA .88 INCH HAIL
04/08/01 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0741 PM POLK CITY IA 1.75 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.
0752 PM GRIMES IA 1.75 INCH HAIL
04/08/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0754 PM GRIMES IA 1 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.
0802 PM GRIMES IA 1 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.
0804 PM EARLHAM IA 1 INCH HAIL
04/08/01 MADISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0812 PM CONWAY IA 1.75 INCH HAIL
04/08/01 TAYLOR REPORTED BY STORM
SPOTTER.
0845 PM 12 W MT AYR IA 1.25 INCH HAIL
04/08/01 RINGGOLD REPORTED BY STORM
SPOTTER.
0856 PM MENLO IA 1 INCH HAIL
04/08/01 GUTHRIE REPORTED BY STORM
SPOTTER.
0859 PM REDFIELD IA TORNADO
04/08/01 DALLAS REPORTED BY MEDIA.
0925 PM WAUKEE IA TORNADO
04/08/01 DALLAS REPORTED BY EMERGENCY
MANAGEMENT.
0927 PM WAUKEE IA 1 INCH HAIL
04/08/01 DALLAS REPORTED BY EMERGENCY
MANAGEMENT.
0934 PM 1 W JOHNSTON IA .75 INCH HAIL
04/08/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0948 PM WEST DES MOINES IA 1.75 INCH HAIL
04/08/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 8, 10:49 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM MONROE IA 1 INCH HAIL
04/08/01 JASPER REPORTED BY STORM
SPOTTER.Local storm report, Apr 8, 10:53 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1053 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0846 PM MENLO IA 1 INCH HAIL
04/08/01 GUTHRIE REPORTED BY STORM
SPOTTER.Local storm report, Apr 8, 10:55 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM GRIMES IA 1 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.Local storm report, Apr 8, 11:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0701 PM HARTFORD IA 1 INCH HAIL
04/08/01 WARREN REPORTED BY STORM
SPOTTER.
0927 PM 6 S MARSHALLTOWN IA .88 INCH HAIL
04/08/01 MARSHALL REPORTED BY STORM
SPOTTER.
0930 PM GRIMES IA 1 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.
0938 PM 5 W LAMONI IA TORNADO
04/08/01 DECATUR REPORTED BY STORM
SPOTTER.
1005 PM 3 N GRAND RIVER IA 1 INCH HAIL
04/08/01 DECATUR REPORTED BY STORM
SPOTTER.
1029 PM MT AYR IA 1 INCH HAIL
04/08/01 RINGGOLD REPORTED BY LAW
0 ENFORCEMENT OFFICIAL.
1044 PM KELLERTON IA 1 INCH HAIL
04/08/01 RINGGOLD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 9, 12:05 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1136 PM 6 S HUMESTON IA .88 INCH HAIL
04/08/01 WAYNE REPORTED BY STORM
SPOTTER.
1156 PM 3 W MILLERTON IA 1.75 INCH HAIL
04/08/01 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Apr 8, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 32 min |
| Apr 8, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 23 min |
| Apr 8, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| Apr 8, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 38 min |
| Apr 8, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Apr 8, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 8, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 39 min |
| Apr 8, 8:16 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Apr 8, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 29 min |
| Apr 8, 8:29 PM CDT | Tornado Warning | DMX | Polk | 31 min |
| Apr 8, 8:30 PM CDT | Tornado Warning | DMX | Adair | 20 min |
| Apr 8, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 41 min |
| Apr 8, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 39 min |
| Apr 8, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 41 min |
| Apr 8, 8:46 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:52 PM CDT | Tornado Warning | DMX | Dallas | 38 min |
| Apr 8, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 31 min |
| Apr 8, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Apr 8, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 41 min |
| Apr 8, 9:01 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 29 min |
| Apr 8, 9:25 PM CDT | Tornado Warning | DMX | Polk | 40 min |
| Apr 8, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 48 min |
| Apr 8, 9:29 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| Apr 8, 9:31 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 49 min |
| Apr 8, 9:34 PM CDT | Tornado Warning | DMX | Ringgold | 31 min |
| Apr 8, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 28 min |
| Apr 8, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Apr 8, 10:20 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Apr 8, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 38 min |
| Apr 8, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 24 min |
| Apr 8, 10:33 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 47 min |
| Apr 8, 10:36 PM CDT | Flash Flood Warning | DMX | Ringgold | 6 hr |
| Apr 8, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 29 min |
| Apr 8, 10:54 PM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Apr 8, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Apr 8, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 38 min |
| Apr 8, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Apr 8, 11:11 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| Apr 8, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Union | 38 min |
| Apr 8, 11:39 PM CDT | Tornado Warning | DMX | Wayne | 46 min |
| Apr 9, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 39 min |
| Apr 9, 2:27 AM CDT | Flash Flood Warning | DMX | Wayne | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.